MAUDE Adverse Event Report: SMITH & NEPHEW, INC. TRIGEN LOW PROFILE SCREW 5.0MM X 47.5MM; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES

SMITH & NEPHEW, INC. TRIGEN LOW PROFILE SCREW 5.0MM X 47.5MM; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Catalog Number 71645047
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Codes Failure of Implant (1924); Inflammation (1932); Pain (1994)
Date of Event 06/13/2018
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Ack3 was not generated and the initial report was not received by fda.Due to the aforementioned, an initial/final report has been submitted given the nature of the alleged incident, the device, could not be returned for evaluation and the reported event could not be confirmed.The clinical/medical investigation concluded that, based on a review of the information provided, this incident was noticed in a retrospective post-market clinical follow up activity pmcf, as of the date of this medical investigation, the requested clinical documentation has not been provided; therefore, there were no clinical factors found which would have contributed to the event.It was reported the patient received a steroid injection in or around (b)(6) 2018, but there is no evidence of how the screw fracture was addressed.Therefore, the causal relationship between the s&n device and the reported issue cannot be determined.Subsequently, the impact to the patient beyond the reported pain in the back, in the knee and in the lateral hip over the greater trochanter, trochanteric bursitis of the left hip and the breakage of one (1) distal screw cannot be confirmed nor concluded.At this time, we have no reason to suspect that the product failed to meet any product specifications at the time of manufacture.Factors that could contribute to the reported event include traumatic injury, size selected, surgical technique or postoperative care.The contribution of the device to the reported event could not be corroborated.Based on this investigation, the need for corrective action is not indicated.Without the return of the actual product involved, our investigation could not proceed.Should the device or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.(b)(4).
 
Event or Problem Description
It was reported that, after an internal fixation procedure had been performed on the patient's left femur on (b)(6) 2017 to treat a trochanteric fracture, the patient experienced pain in the back, in the knee and in the lateral hip over the greater trochanter.Along with this symptom, the patient also experienced trochanteric bursitis of the left hip and the breakage of one (1) distal screw.The patient received a steroid injection in or around (b)(6) 2018, but there is no evidence of how was the screw fracture addressed.Additional details regarding the clinical course of the patient were not provided.This incident was noticed in a retrospective post-market clinical follow up activity (pmcf)], additional information is not known, and it is not possible to collect it, we do not have the opportunity to revisit negative feedback to retrieve further information.All available information has been disclosed.If additional information should become available, a supplemental report will be submitted accordingly.
 
Additional Manufacturer Narrative
Additional information: d1, d2a, d2b, d4, d10.
 
Additional Manufacturer Narrative
H3, h6: given the nature of the alleged incident, the device could not be returned for evaluation; therefore, a device analysis could not be performed.The clinical/medical investigation concluded that the x-ray images were provided for review and confirm the reported breakage.Based on the limited information provided, the clinical root cause of the reported events could not be concluded.However, we are unable to rule out the patient¿s fall history (including the reported fall that took place in (b)(6) 2017), the patients comorbidities/medical history as a contributing factor to the reported events or just the time in situ as it was over a year later it was noted.Furthermore, it cannot be concluded there was a mal performance of the implant or an implant failure.The patient impact is determined to be retained broken implantable screw, pain in the back, knee, and lateral hip over the greater trochanter.Local irritation/discomfort, and/or migration should not be ruled out.Device batch number was not provided; thus, an evaluation of the manufacturing records could not be performed.A review of complaint history for the previous 32 months did not reveal similar events for the listed device.A review of the instructions for use documents for intramedullary nail system revealed in possible adverse effects that cracking or fracture of the implant may occur.Preoperative planning section states that proper type and size of implant must be selected to ensure effective treatment of patients considering factors such as patient¿s size, strength, skeletal characteristics, skeletal health, and general health.Overweight or musculoskeletal deficient or unhealthy patients may create greater loads on implants that may lead to breakage or other failure of the implants.Additionally, postoperative care section warns that early weight bearing substantially increases implant loading and increases the risk of breaking the device.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to this product and event.According to the material specification, the quality and manufacture of standard grade titanium-6 aluminum-4 vanadium alloy shall be controlled.At this time, we have no evidence to conclude that the product failed to meet any specifications at the time of manufacture.Factors that could contribute to the reported event include size selected, surgical technique, postoperative care, patient anatomy, abnormal loading of limb, excessive forces and/or traumatic injury.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
TRIGEN LOW PROFILE SCREW 5.0MM X 47.5MM
Common Device Name
ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key15741045
Report Number1020279-2022-04175
Device Sequence Number15008958
Product Code HSB
UDI-Device Identifier00885556215944
UDI-Public885556215944
Combination Product (Y/N)N
Initial Reporter StateNC
Initial Reporter CountryUS
PMA/510(K) Number
K111025
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2017
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,User Facility
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 09/26/2024
2 Devices were Involved in the Event: 1   2  
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number71645047
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/31/2022
Supplement Date Received by Manufacturer08/12/2024
09/25/2024
Initial Report FDA Received Date11/05/2022
Supplement Report FDA Received Date08/13/2024
09/26/2024
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
(B)(6)/TRIGEN LOW PROFILE SCREW 5.0MM X 55MM.
Outcome Attributed to Adverse Event Other;
Patient Age80 YR
Patient SexMale